Alert archive / South Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 3, 2018, 2:49 PM EDT for Dorchester County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 3, 2018, 3:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, SC
County Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300
WWUS82 KCHS 031849
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
249 PM EDT FRI AUG 3 2018
SCZ043-044-031915-
Inland Colleton-Dorchester-
249 PM EDT FRI AUG 3 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...
At 249 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Smoaks, or 16 miles west of Saint George,
moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Indian Field, Saint George, Colleton, St. George, Reevesville,
Smoaks, Williams and Padgetts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3315 8044 3300 8087 3306 8090 3309 8088
3310 8089 3313 8089 3332 8054
TIME...MOT...LOC 1849Z 256DEG 16KT 3310 8083
$$
NEDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:42 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 3, 1:42 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
142 PM EDT Fri Aug 3 2018
.SYNOPSIS...
Unsettled conditions will persist today as the region remains
within deep plume of tropical-like moisture situated between
high pressure offshore and an inland trough of low pressure.
Atlantic high pressure will build in for the weekend, before
another inland trough develops during the early and middle
parts of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update: Radar imagery shows the bulk of rainfall moving out of
our area and just scattered convection remaining elsewhere. POPs
were again adjusted to try to reflect this along with the
development expected this afternoon. CAMs show more convection
developing along the sea breeze and moving inland and this seems
reasonable. We continue to include mention of heavy rain at
times. Flooding concerns persist, especially along the coast
with the upcoming high tide. The hourly temperature curves
continue to be severely impacted by the rainfall. Areas within
heavy rain are in the low to mid 70s and "drier" areas further
inland that are experiencing some sunshine are already well into
the 80s. More adjustments will be needed to the hourlies as the
day progresses, driven by how much rain-cooled air occurs each
hour.
Rest of Today: The area is still stuck between strong ridging
in the Atlantic and an anomalous trough from the Great Lakes to
the lower Mississippi valley. Between these two large scale
features there remains a long plume of deep tropical-like
moisture, with it's origins in the Gulf of Mexico and even into
the Pacific. It is characterized by PWat values in excess of 2
inches, or close to or greater than the 90th percentile for
early August. Strong upward omega fields and upper level
difluence will combine with the elevated moisture to produce yet
another unsettled and soggy day across the entire forecast
district.
For many areas there has been rainfall every day but once or
twice since July 16th. The grounds are thoroughly saturated and
it won't take much rainfall to generate at least minor flooding
and Flood Advisories. Hence, the Flash Flood Watch continues.
Most locations are experiencing some "drier" conditions now.
Some places may get lucky and experience a few hours of this.
However, new convection from the sea breeze will form and push
inland, dousing the area with more rain. So the flooding threat
persists. But radar trends are looking good in the sense that
there is much less rain than what the CAMs are showing. If this
trend keeps up and afternoon convection isn't as robust as
expected, we may be able to cancel all or portions of the watch
early. But we're opting to keep it going now, especially since
the convection is still developing.
The severe threat remains low. Instability is lacking with SPC
Mesoscale analysis topping out in the 1,500-2,000 J/kg range.
DCAPEs are also lacking. However, given the saturated soils and
the potential for at least 30-40 mph wind gusts in a few of the
stronger storms, there certainly could be a few trees that are
knocked down even with these sub- severe conditions.
Tonight: There looks to finally be some progression to the
persistent blocking pattern, as the sub-tropical ridge noses in
behind a departing Tutt Low off the Delmarva, while the trough
further inland begins to lift out. Convection inland will
diminish by the early to mid evening, but during the post-
midnight period there is an increase in coastal convergence yet
again. This will allow for increasing rain chances again over
the Charleston tri-county, at least into the scattered range.
Locally heavy rainfall is possible, especially near the coast,
and we'll need to closely watch radar trends in downtown
Charleston for the high tide around 1 to 130 am. Low temps will
be near normal.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
Weak mid-to-upper level ridging aloft will slide overhead this
weekend and remain in place through early next week. At the surface,
the area will remain on the western periphery of Atlantic high
pressure as lee troughing develops inland. Low level southerly flow
over the weekend will continue the stream of moisture into the area
Saturday and Sunday. This moist airmass remains in place Monday as
the high shifts overhead and light flow prevails.
Saturday will bring near normal thunderstorm chances with activity
mainly along and ahead of the resultant sea breeze that will form
and move inland through the afternoon. By Sunday, ridging aloft and
the associated subsidence/dry air and capping will limit the
convective activity, and only isolated, short-lived thunderstorms
are expected in the afternoon. By Monday, the strongest ridging
aloft will slide south and west of the area, with the accompanying
modest height falls aloft spelling a return to more typical
summertime afternoon thunderstorm coverage. Weak low and mid level
lapse rates will preclude any significant severe threat through the
period , though a few strong storms cannot be ruled out mainly late
Saturday and Monday afternoons.
High temps will be below normal Saturday as impressive low level
moisture will keep mostly cloudy conditions in place through the
day. Increased sunshine Sunday and Monday result in temps near to a
few degrees above normal.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
H5 heights will slowly fall through the early to middle part of next
week as troughing develops across the eastern US. The main trough
axis looks to remain west of the area through the period, but weak
shortwaves progressing around the southern periphery of the trough
could result in periods of enhanced lift. At the surface, ridging
south of the area and persistent lee troughing inland will cause low
level flow to trend more west-southwesterly, and ample low level
moisture sourced from the Gulf of Mexico will remain in place.
Overall, thunderstorm chances will be modestly above normal,
reaching into the high-end chance range each afternoon, with the
usual diurnal trend of convective focus shifting over marine areas
at night. Temps will generally be near normal.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
18 TAFs:
CHS: SHRA/TSRA are expected to develop along the sea breeze and
move inland this afternoon. The probability of direct impacts to
the airport is currently too low to include as a prevailing
or TEMPO group. However, a storm could bring brief heavy rain,
gusty winds, and MVFR or maybe even a very short period of IFR.
If radar trends become more promising, then the TAF will be
amended to reflect the improved confidence. Following a break in
convection this evening, additional SHRA/TSRA is expected to
develop nearby overnight. We're only going with VCSH at this
time and more refinements will be made with upcoming TAFs.
SAV: SHRA/TSRA are expected to develop along the sea breeze and
move inland this afternoon. CAMs show a moderate probability of
impacts to the airport, so we have a TEMPO group indicating
heavy rain, gusty winds, and MVFR. It's possible their could be
a very short period of IFR with a strong storm directly
impacting the airport. Adjustments to the TEMPO group will
likely be made as the radar trends change. By late this evening,
convection will dissipate, allowing VFR overnight.
Extended Aviation Outlook: VFR conditions will prevail through the
period, though brief restrictions in passing afternoon storms are
possible most days.
&&
.MARINE...
Today and tonight: The sub-tropical ridge centered between SE
New England and Bermuda will slowly begin to build in from the
E-NE, producing S'erly winds that are generally at or below 15
kt. The resulting seas will average 2-4 ft throughout.
Mariners are advised that showers and thunderstorms will impact
the waters into tonight. Storms will produce heavy rains at
times reducing visibilities to under 1 nm, frequent cloud to
water lightning strikes, and gusts nearing 30 kt at times.
Saturday through Wednesday: Atlantic high pressure will maintain
control over the weekend, keeping light southerly flow in place,
with gusty winds near the coast each afternoon as the sea breeze
forms. Winds remain light to moderate, but back more southwesterly
early next week as ridging develops south of the area and troughing
persists inland. No significant swells will impact the coastal
waters, with seas remaining in the 2 to 3 foot range.
Waterspouts: Given lighter wind fields there appears to be some
potential for isolated waterspouts each morning from Saturday
through Monday.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 7 PM EDT this evening for GAZ087-088-
099>101-114>119-137>141.
SC...Flash Flood Watch until 7 PM EDT this evening for SCZ040-042-
043-047>049-051.
Flash Flood Watch until 5 PM EDT this afternoon for SCZ044-045-
050-052.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...Hazardous weather outlook, Aug 3, 4:29 AM EDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 429 AM EDT Fri Aug 3 2018 GAZ087-088-099>101-114>119-137>141-SCZ040-042-043-047>049-051-040830- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Inland Jasper-Beaufort- Coastal Colleton-Coastal Jasper- 429 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. SCZ044-045-050-052-040830- Dorchester-Inland Berkeley-Charleston-Tidal Berkeley- 429 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-350-352-354-374-040830- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 429 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 3, 10:59 AM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1059 AM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HEAVY RAIN CHARLESTON 32.78N 79.94W
08/03/2018 U0.00 INCH CHARLESTON SC SOCIAL MEDIA
MINOR FLOODING AT THE INTERSECTION OF CALHOUN STREET
AND OGIER STREET...AND CALHOUN STREET AND ASHLEY AVENUE.
NO ROADS ARE CLOSED.
&&
EVENT NUMBER CHS1800669
ETMLocal storm report, Aug 3, 11:17 AM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1117 AM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HEAVY RAIN 1 WNW CHARLESTON 32.79N 79.95W
08/03/2018 U0.00 INCH CHARLESTON SC SOCIAL MEDIA
SOCIAL MEDIA REPORT OF 3 INCHES OF STANDING WATER ON
PRESIDENT STREET.
&&
EVENT NUMBER CHS1800670
ETMLocal storm report, Aug 3, 11:27 AM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1127 AM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM HEAVY RAIN 1 NW CHARLESTON 32.79N 79.95W
08/03/2018 U0.00 INCH CHARLESTON SC SOCIAL MEDIA
STANDING WATER ON THE CROSSTOWN NEAR RUTLEDGE AVENUE.
ROAD IS PASSABLE.
&&
EVENT NUMBER CHS1800671
ETMLocal storm report, Aug 3, 11:40 AM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1140 AM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 1 NNW CHARLESTON 32.80N 79.95W
08/03/2018 U0.00 INCH CHARLESTON SC COUNTY OFFICIAL
CITY OF CHARLESTON REPORTED THE FOLLOWING ROAD CLOSURES
DUE TO FLOODING...HUGER STREET AT KING
STREET...WENTWORTH STREET AT BARRE STREET...ASHLEY
AVENUE NORTHBOUND AT FISHBURNE STREET.
&&
EVENT NUMBER CHS1800672
ETMSpecial weather statement, Aug 3, 2:14 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
214 PM EDT FRI AUG 3 2018
SCZ040-042-031845-
Allendale-Hampton-
214 PM EDT FRI AUG 3 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES...
At 214 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Barton, or near Lake Warren State Park,
moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Fairfax, Brunson, Gifford, Sycamore, Ulmer and Barton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3308 8115 3305 8113 3305 8110 3300 8106
3284 8123 3289 8132 3312 8124 3312 8120
TIME...MOT...LOC 1814Z 214DEG 18KT 3290 8125
NEDSpecial weather statement, Aug 3, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
249 PM EDT FRI AUG 3 2018
SCZ043-044-031915-
Inland Colleton-Dorchester-
249 PM EDT FRI AUG 3 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...
At 249 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Smoaks, or 16 miles west of Saint George,
moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Indian Field, Saint George, Colleton, St. George, Reevesville,
Smoaks, Williams and Padgetts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3315 8044 3300 8087 3306 8090 3309 8088
3310 8089 3313 8089 3332 8054
TIME...MOT...LOC 1849Z 256DEG 16KT 3310 8083
NEDThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:13 PM EDT | Flash Flood Watch | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 21 hr |
| Aug 3, 10:27 AM EDT | Special Marine Warning | CHS | 33 min | |
| Aug 3, 10:33 AM EDT | Special Weather Statement | CHS | Charleston | 27 min |
| Aug 3, 11:46 AM EDT | Special Marine Warning | CHS | 51 min | |
| Aug 3, 2:14 PM EDT | Special Weather Statement | CHS | Allendale | 31 min |
| Aug 3, 3:10 PM EDT | Special Weather Statement | CHS | Bamberg | 35 min |
| Aug 3, 4:07 PM EDT | Special Weather Statement | CHS | Dorchester | 38 min |
| Aug 3, 4:22 PM EDT | Special Weather Statement | CHS | Dorchester | 23 min |
| Aug 3, 4:32 PM EDT | Special Weather Statement | CHS | Jasper | 28 min |
| Aug 3, 4:48 PM EDT | Areal Flood Advisory | CHS | Colleton, Dorchester | 87 min |
| Aug 3, 4:49 PM EDT | Special Weather Statement | CHS | Dorchester | 41 min |
| Aug 3, 5:22 PM EDT | Areal Flood Advisory | CHS | Colleton, Dorchester | 83 min |
| Aug 3, 6:17 PM EDT | Areal Flood Advisory | CHS | Colleton, Dorchester | 58 min |
| Aug 3, 6:57 PM EDT | Areal Flood Advisory | CHS | Colleton, Dorchester | 33 min |
| Aug 2, 8:03 PM EDT | Areal Flood Advisory | CHS | Bulloch | 117 min |
| Aug 3, 3:22 PM EDT | Special Weather Statement | CHS | Effingham | 38 min |
| Aug 3, 3:38 PM EDT | Special Weather Statement | CHS | Bryan | 37 min |
| Aug 3, 3:39 PM EDT | Special Weather Statement | CHS | Bryan | 21 min |
| Aug 3, 7:10 PM EDT | Areal Flood Advisory | CHS | Bulloch, Candler, Evans | 80 min |
Nearby
Special Weather Statements in South Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.